Winter Storm, Carroll / Galax
- When
- December 13, 12:15 PM EST to 6:00 PM EST
- Where
- Carroll / Galax forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Freezing rain during the afternoon of the 13th resulted in ice accretions of between a quarter of an inch and a third of an inch.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Freezing rain during the afternoon of the 13th resulted in ice accretions of between a quarter of an inch and a third of an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 13, 11:05 AM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1105 AM EST FRI DEC 13 2002
HAVE HAD REPORTS OF HEAVY SNOW IN THE NC NRN MTNS IN SRN WATAUGA CO.
SNOW STICKING TO THE ROADS. APPARENTLY SOME DYNAMIC COOLING GOING ON
THERE. HAVE UPDATED ZONES FOR 1 TO 2 INCHES OF ACCUMULATION DOWN
THAT WAY- MAINLY HIGHEST ELEVATIONS.
.RNK...
NC...NONE.
VA...WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES VAZ018>020.
HIGH WIND WARNING INTO EARLY AFTERNOON FOR VAZ015.
WV...WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES WVZ044>045.
06NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-131300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 525 AM EST FRI DEC 13 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A BRIEF PERIOD OF LIGHT ICING IS POSSIBLE WEST OF THE BLUE RIDGE THIS MORNING...MAINLY ON ELEVATED SURFACES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
NCZ001-002-018-VAZ015-131900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1059 AM EST FRI DEC 13 2002 ...SOME SNOWFALL EXPECTED IN NORTHWEST NORTH CAROLINA THROUGH MIDDAY... TEMPERATURES ALOFT HAVE COOLED ENOUGH TO ALLOW RAIN AND SLEET TO CHANGE TO SNOW AT THE HIGHER ELEVATIONS OF ASHE AND WATAUGA COUNTIES IN NORTHWEST NORTH CAROLINA. RADAR SHOWS ADDITIONAL PRECIPITATION DEVELOPING OVER WESTERN NORTH CAROLINA AND MOVING NORTH INTO THE MOUNTAINS. DRIER AIR IS EXPECTED TO MOVE IN DURING THE EARLY TO MID AFTERNOON HOURS CUTTING OFF THE WINTRY PRECIPITATION. UNTIL THEN...HIGHER ELEVATIONS COULD RECEIVE 1 TO 2 INCHES. ROADWAYS IN MOST AREAS WILL BE VERY SLICK. USE CAUTION IF VENTURING OUT TODAY. JDS
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326694, 5326695, 5326696, 5326778.